30 day money back guarantee
Same day dispatch on orders before 3pm
FREE shipping for orders over $50.00

10 Things Women Should Know About the Contraceptive Pill

Posted by Kelsea Bell - Gr8 Health Naturopath
10 Things Women Should Know About the Contraceptive Pill

As a naturopath, I talk about hormone health a lot. This will almost always involve discussing birth control. I was personally on the contraceptive pill from 16 years old for 5 years to “manage” my skin issues. I am by no means against the contraceptive pill, however looking back at my 16-year-old self, I wish I was better educated on what I was prescribed.

Today, in my practice I hear many other women who are completely unaware of how the pill works and the side effects that can come with it. I think it is so important for women to be conscious of these effects and how they might be impacting their body.

1.      Doesn’t fix hormone issues, only covers them up

We’ve been told for years that the contraceptive pill can help regulate our hormones. Women who suffer from heavy, painful periods are often prescribed the pill to alleviate their symptoms. Unfortunately, the pill does not regulate hormones. It essentially switches off ovulation which in turns switches off our sex hormones, including oestrogen and progesterone. Instead, the pill replaces our hormones with synthetic hormones, working as a type of “hormone replacement”.  These synthetic hormones are molecules such as ethinylestradiol, levonorgestrel, and drospirenone which are very different to our natural hormones, so therefore do not provide the same benefits. They also come with a plethora of side effects which we will discuss.

2.      Pill bleeds are not normal bleeds

This is a fun fact I like to explain to my clients - A bleed when you’re on the oral contraceptive pill is not a real period. It’s simply a withdrawal bleed from the synthetic hormones. So, when you take the sugar pills, you will start your bleed due to the withdrawal of synthetic hormones that stimulate your hormones that stimulate your uterine lining and shut down your hormones. Unfortunately, many women are unaware of this and think their hormonal issues have been resolved. For many, when coming off the pill again, their cycle usually returns with the same problems they started with.

3.      Increases the risk of blood clots

It is quite well known that the pill increases the risk of blood clots and deep vein thrombosis, both of which can be life threatening. This also increases the risk of strokes and heart attacks. The newer progestins, like drospirenone (Yaz) carry the highest risk, however all OCP’s carry some risk of clotting.

4.      Leads to nutritional deficiencies

Oral contraceptive pills not only affect your hormone levels, but they also deplete your body of key nutrients. Some of the major vitamins and minerals that are affected by the pill include B vitamins, vitamin C, selenium, magnesium, and zinc. Over time, deficiencies in these important nutrients can contribute to symptoms including fatigue, low moods, anxiety, fluid retention, gut problems, compromised immunity, and poor sleep.

5.      Mood changes & depression

As a naturopath, I support a lot of clients with mental health concerns, and I am constantly looking for the underlying cause of their symptoms and the obstacles which may prevent any improvement. One of the key contributors I often find, is the contraceptive pill. A Danish study of more than 1 million women found that those using hormonal contraception were more likely to be diagnosed with depression than non-users. Women aged 15-34 who took the combined oral contraceptive pill were 1.23 times more likely to be diagnosed with depression and prescribed antidepressant medication. Whereas, adolescents aged 15-19 who used combined oral contraceptives had an even higher rate of depression than older women, being 1.8 times more likely to be diagnosed with depression than the non-pill users, and this increased to 2.2 times among adolescents using progesterone-only contraceptives.

6.      Alters the gut microbiome

You may have heard that antibiotics can create chaos in your gut. Unfortunately, just like antibiotics, the contraceptive pill can also wreak havoc on your gut. Research has shown that the pill can affect our gut flora, making us more susceptible to intestinal permeability (aka leaky gut). It can also adversely affect estrogen metabolism, which can lead to a build-up of excess hormones.  Studies have also uncovered a link between the pill and increased risk of inflammatory conditions such as irritable bowel and Chron’s disease.

7.      Reduces thyroid hormones

Thyroid function may also be disrupted by the contraceptive pill and may be why some women on the pill exhibit hypothyroid-like symptoms. Studies have found in women using contraceptive pills have higher levels of Thyroxine Binding Globulin (TBG). This is the protein responsible for binding free thyroid hormones in the blood, and when elevated it can lead to lower levels of free thyroid hormone available for use by the body. Lower thyroid hormone levels are linked to slowed metabolism, weight gain, sluggishness, and fatigue, along with psychological symptoms.  Studies have found longer history of using birth control pills was strongly associated with hypothyroidism, especially for more than 10 years. Additionally, the thyroid requires both zinc and selenium to produce and convert thyroid hormones, and as previously discussed, these essential micronutrients are both commonly depleted by the pill.

8.      Promotes weight gain

Depending on the type of contraceptive pill, it can lead to weight gain. Some oral contraceptives can raise blood glucose and reduce insulin sensitivity, potentially leading to insulin resistance. Elevated insulin levels cause the body to store fat and stops the burning of fat that is already stored – ultimately causing weight gain. Also, pills that contain high levels of estrogen contribute to weight gain by increasing appetite and causing water retention.

9.      Increases the risk of some cancers

Over the years studies have provided consistent evidence that the risk of breast and cervical cancer is increased in women using the oral contraceptive pill. The risk for breast cancer increases even further if there is a family history of the disease. Your risk of developing cervical cancer nearly doubles after 5 years on the oral contraceptive pill and remains an increased risk for 10 years post pill.

10. Lowers libido

There is limited research on this issue, however the link is often seen in clinic. It is believed that a women’s libido is affected due to the drop of natural hormones that are required for a healthy libido such as testosterone and oestrogen. It is also suspected the nutritional deficiencies caused by the pill are likely to play a role in lowering libido.

Back to The Wellness Method

Upto Date Medical Information from Our Naturopaths